Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 28, 2001

Traveling

Question from Sydney, New South Wales, Australia:

Our seven year old son was diagnosed three months ago, we're travelling to Phuket, Thailand, and we're staying in a resort with its own medical clinic. Our concern is about possible care of gastric illness, as we've just experienced that at home. How do we find out about standard of health care (e.g. IV administration of dextrose and method of reporting blood sugar values)? Is there a language conversion available which says "I have diabetes" in Thai?

Answer:

This is always a worry. My advice would be to take a couple of IV giving sets with you. The IV fluids themselves will almost certainly be quite safe. You should also take some sachets of oral rehydration mix. This is almost always enough, in conjunction with sugar containing oral fluids, to get by in gastroenteritis with a patient old enough to appreciate the requirement to drink. Try the Thai embassy for some stock phrases.

KJR
Additional comments from Dr. Stuart Brink:

Phuket is a big tourist destination but somewhat risky being in an underdeveloped part of the world. I usually recommend only drinking boiled or bottled water and do not eat uncooked fruits or vegetables or street vendor foods of any kind. Some medical people would also recommend no ice cream. Food handlers, servers, washers are at risk of being carriers of a variety of illnesses including bacterial diarrheas and hepatitis. You should discuss such travel with your diabetes team. You should also be sure that immunizations are up to date and given sufficiently in advance to provide protection for al travelers. An old remedy that I recommend with excellent success is Pepto-Bismol. I recommend for adults one to two tablets twice a day starting the evening before arrival and continuing until the day after returning. Side effects usually are nonexistent but include blackened tongue and stool. This has the added benefit of avoiding expensive antibiotics with their own range of side effects. For younger children, the dose can be scaled down and liquid Pepto-Bismol taken if the child will not use the chewable Pepto-Bismol tablets. I suspect that you can go to Thailand safely with some common sense approach to avoiding such travelers problems.

In terms of diabetes emergencies, frequent monitoring, blood or urine ketone testing as a backup during any unexpected illness will usually suffice. If DKA [diabetic ketoacidosis] or severe hypoglycemia occurs, you are at the mercy or any medical team’s availability or knowledge so this is a risk that you will have to assume if you are traveling. My usual recommendation is to get to the nearest, largest hospital emergency room — preferably once attached to a medical college/school. A cell phone call to your own physician or diabetes team can usually be made that will help communicate any special needs under such circumstances.

SB

[Editor’s comment: See Traveling with Diabetes. Also, the Diabetes Association of Thailand (Ratchawithi Road, Phayathai Bangkok 10400, Tel. 66-2/246-4061) will, I’m sure, be glad to be of assistance. Have a safe journey.

SS]